Alert archive / Virginia / Wind Advisories in 2017

Wind Advisory 17, NWS Blacksburg, VA

October 28, 201726 counties in Virginia; 5 counties in North Carolina

NWS Blacksburg, VA issued this wind advisory at Oct 28, 2017, 3:49 PM EDT for 26 counties in Virginia; 5 counties in North Carolina. It took effect at Oct 29, 2017, 2:00 PM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2017, 3:49 PM EDT (19:49 UTC)
In effect from
Oct 29, 2017, 2:00 PM EDT
Expired
Oct 30, 2017, 10:08 AM EDT
In force
20 hr
Issued by
NWS Blacksburg, VA
All 31 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 15 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS71 KRNK 281949
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
349 PM EDT Sat Oct 28 2017

...Strong winds expected Sunday afternoon into Monday morning...

.A cold front will cross the area tonight and Sunday then as a low
pressure systems deepens off Mid Atlantic coast into New England
winds will increase from the northwest. 

NCZ001>003-018-019-VAZ009-012>017-022-032-033-290800-
/O.NEW.KRNK.WI.Y.0017.171029T1800Z-171030T1500Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
Salem, Stuart, and Rocky Mount
349 PM EDT Sat Oct 28 2017

...WIND ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 11 AM EDT MONDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 2 PM Sunday to 11 AM EDT
Monday.

* Locations...Along the southern Blue Ridge and adjacent foothills
  from Roanoke into northwest North Carolina. 

* Hazards...Strong, gusty winds.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Timing...Sunday afternoon through Monday morning. 

* Impacts...Downed tree limbs and branches. Possible power 
  outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
6 follow-up statements
344 
WWUS71 KRNK 290721
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
321 AM EDT Sun Oct 29 2017

...Strong winds expected this afternoon into Monday morning...

.Low pressure will deepen off Mid Atlantic coast this
afternoon/evening and shift into into New England Monday morning.
Surge of northwest winds will take place as this occurs,
especially tonight.

VAZ010-011-018>020-023-024-034-035-291530-
/O.EXA.KRNK.WI.Y.0017.171029T1800Z-171030T1500Z/
Bland-Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-
Amherst-
Including the cities of Bland, Pearisburg, New Castle, 
Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, 
Buena Vista, Bedford, and Amherst
321 AM EDT Sun Oct 29 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM EDT
MONDAY...

The National Weather Service in Blacksburg has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 11 AM
EDT Monday.

* Locations...Alleghany Highlands to the foothills of the Blue
  Ridge, including the mountains of Bland and Giles County.

* Hazards...Strong winds.

* Winds...Northwest 10 to 20 mph with gusts up to 50 mph.

* Timing...This afternoon through Monday morning.

* Impacts...Downed tree limbs and branches. Possible power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$

NCZ001>003-018-019-VAZ009-012>017-022-032-033-291530-
/O.CON.KRNK.WI.Y.0017.171029T1800Z-171030T1500Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke,
Salem, Stuart, and Rocky Mount
321 AM EDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM EDT MONDAY...

* Locations...Along the southern Blue Ridge and adjacent 
  foothills from Roanoke into northwest North Carolina.

* Hazards...Strong, gusty winds.

* Winds...Northwest 15 to 25 mph with gusts up to 55 mph.

* Timing...This afternoon through Monday morning.

* Impacts...Downed tree limbs and branches. Possible power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
118 
WWUS71 KRNK 291434
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1034 AM EDT Sun Oct 29 2017

...Strong winds expected this afternoon into Monday morning...

.Low pressure will deepen off Mid Atlantic coast this
afternoon and evening and shift into into New England Monday 
morning. Surge of northwest winds will take place as this occurs, 
especially tonight.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-292300-
/O.CON.KRNK.WI.Y.0017.171029T1800Z-171030T1500Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, 
Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, and Amherst
1034 AM EDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM EDT MONDAY...

* Locations...Alleghany Highlands to the foothills of the Blue 
  Ridge, including the mountains of Bland and Giles County.

* Hazards...Strong winds.

* Winds...Northwest 15 to 25 mph with gusts up to 50 mph.

* Timing...This afternoon through Monday morning.

* Impacts...Downed tree limbs and branches. Possible power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
579 
WWUS71 KRNK 292136
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
536 PM EDT Sun Oct 29 2017

...Strong winds expected into Monday morning...

.Low pressure will deepen off the Mid Atlantic coast this evening
and move into New England Monday morning. This will cause 
northwest winds to surge and become quite strong and gusty 
tonight.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-300400-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-171030T1500Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, 
Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, and Amherst
536 PM EDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY...

* Locations...Alleghany Highlands to the foothills of the Blue 
  Ridge, including the mountains of Bland and Giles County.

* Hazards...Strong winds.

* Winds...Northwest 15 to 25 mph with gusts 45 to 55 mph.

* Timing...through Monday morning.

* Impacts...Downed tree limbs and branches. Possible power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
441 
WWUS71 KRNK 300242
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1042 PM EDT Sun Oct 29 2017

...Strong winds expected overnight into Monday morning...

.Low pressure will deepen off the Mid Atlantic coast overnight 
and move into New England Monday morning. This will cause 
northwest winds to surge and become quite strong and gusty 
overnight.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-301045-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-171030T1500Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, 
Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, and Amherst
1042 PM EDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY...

* Locations...Alleghany Highlands to the foothills of the Blue 
  Ridge, including the mountains of Bland and Giles County.

* Hazards...Strong winds.

* Winds...Northwest 15 to 25 mph with gusts 45 to 55 mph.

* Timing...through Monday morning.

* Impacts...Downed tree limbs and branches. Possible power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
273 
WWUS71 KRNK 300842
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
442 AM EDT Mon Oct 30 2017

...Strong gusty winds through this morning...

.Low pressure over upstate New York will move away from the Mid
Atlantic Region today. Strong winds this morning will diminish
this afternoon as the low pressure system moves away from the
area.


NCZ001>003-018-019-VAZ009>020-022>024-032>035-301500-
/O.CON.KRNK.WI.Y.0017.000000T0000Z-171030T1500Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, 
Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, and Amherst
442 AM EDT Mon Oct 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* Locations...High Country and Highlands of North Carolina and
  Virginia, to the foothills of the Blue Ridge.

* Hazards...Strong winds.

* Winds...Northwest 15 to 25 mph, with gusts up to 50 mph.

* Timing...through Monday morning.

* Impacts...Downed tree limbs and branches. Possible power 
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory is issued when sustained winds are forecast to be
31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of
these magnitudes may cause minor property damage without extra
precautions. Motorists in high profile vehicles should use extra
caution until the winds subside.

&&

$$
321 
WWUS71 KRNK 301408
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1008 AM EDT Mon Oct 30 2017

...Wind Advisory Cancelled...

.Wind Advisory has been cancelled. Winds have steadily decreased 
this morning as the low pressure system continues to drift north 
and east across the Great Lakes. A few gusts up to 30 miles per
hour will remain possible, but likely confined to the highest 
ridges through the early afternoon hours.

NCZ001>003-018-019-VAZ009>020-022>024-032>035-301515-
/O.CAN.KRNK.WI.Y.0017.000000T0000Z-171030T1500Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of West Jefferson, Sparta, Dobson, Boone, 
Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, 
Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, 
Rocky Mount, Bedford, and Amherst
1008 AM EDT Mon Oct 30 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the Wind
Advisory.

Winds have steadily decreased across the mountainous areas this 
morning. This trend will continue through the early afternoon 
hours, with highest gusts up to 30 miles per hour, confined only 
to the highest ridge tops.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 28, 2:18 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 28, 2:18 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
218 PM EDT Sat Oct 28 2017

.SYNOPSIS...
A cold front will slowly work east into the area today into
Sunday morning, providing a soaking rain. Winds will become
gusty behind the front as the low deepens off the mid-Atlantic
coast and moves north into New England Monday. Winds will
subside as we head into early next week as an area of high
pressure builds into our region.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 100 PM EDT Saturday...

Have made minor adjustments to the timing of the approaching
precipitation to better match ongoing radar trends. Categorical
coverage is expected over the next couple of hours across
southeast West Virginia, with the broad coverage of rain
reaching the crest of the Blue Ridge near sunset. Have also
minor minor adjustment to the temperatures. Where rain is
already occurring, anticipate limited change, or perhaps a small
decrease, through the remainder of the day. Areas in the east
will continue to see a steady but slow increase now that cloud
cover has arrived but the southerly flow remains on the mild
side.

As of 340 AM EDT Saturday...

Looking at slower trends in the front/rainfall/models today into
Sunday. Still overall wet pattern shaping up by later today into
early Sunday as cold front works from the TN Valley/west side of the
Appalachians this morning to the foothills by midnight tonight. Low
pressure will form along the front over upstate SC this evening as
the upper trough takes on more neutral to negative tilt. This will
bring a period of upper forcing/divergence enhancing the rainfall
this evening/overnight over the mountains. However, pwats are not as
high but still running 150-174 percent of normal which could lead to
localized hydro issues in the mountains, namely NC high country
where flooding occurred early in the week. Still not enough to
warrant headlines but added in the Hazardous Weather Outlook for
tonight.

Thunder chances still look iffy with limited instability. With
slower timing appears best instability doesnt't arrive until later
tonight, so have slight chance of thunder overnight in southside
VA/NW NC piedmont. Will have to look at shear and potential embedded
heavier convection for strong winds as models advertise 35-50kt low
level jet in the 06-12z time frame over the piedmont.

Rainfall amounts will range from one third to 1 inch east of the
mountains, to 1 to 2 inches in the west, with locally higher amounts
possible.

Should see dry slot work into the foothills of NC by 12-18z Sunday
with showers ending. Colder air working in from the west will lead
to a rain to snow shower changeover in the mountains Sunday morning
into Sunday afternoon. Moisture becomes shallower through the day
but still could accumulate 1 inch or more in the higher ridges of SE
WV, with a skiff as far south as the Blue Ridge of NC. Northwest
winds will be picking up late in the day as low pressure deepens
over the mid-Atlantic coast. At the moment gusts through Sunday
should be under advisory levels but could see some winds gusting to
40 mph in the higher ridges.

Temperatures today will be mild ahead of the front, especially in
the piedmont where showers will not arrive until late
afternoon/evening. Highs will range from the lower 70s east of
Lynchburg/Danville, to mid to upper 60s elsewhere east of the Blue
Ridge, with mid 50s to around 60 west.

Tonight, temps will stay elevated in the piedmont as not seeing
front/colder air moving east until Sunday. Will see lag in colder
air in the west til late, and temps Sunday should drop through the
morning in the mountains, before steadying out or slowly rising.

Lows Sunday morning ranging from the lower to mid 30s higher ridges,
to  upper 30s/around 40 New River Valley, to mid 40s Roanoke, to mid
to upper 50s along/east of a Lynchburg to Reidsville line.

Sunday, highs in the upper 50s east to mid 30s west. Actually have
temps dropping in the afternoon to the lower 50s in the piedmont.
Showers on the backside/wraparound of the front/low still could
linger til dusk as far southwest as Danville to Roanoke. Snowflakes
could also be seen as far east as the Roanoke/Floyd County Blue
Ridge Sunday afternoon.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 230 AM EDT Saturday...

The medium range models are in general agreement that a closed 500mb
upper low over/near the RNK forecast area Sunday night rapidly
lifts northeast into New England by Monday morning, leaving a zonal
flow in place for Monday.

In response to this upper low, a rapidly deepening sfc low moves
into New England. As this feature deepens, 850mb northwest winds of
35-50 knots develop, especially across the mountains. Our
locally developed wind gust program suggests that advisory level
winds (gusts 46-57 MPH) may be reached, but only at some of the
higher elevation locations Sunday night. Forecast winds were bumped
up during this time and we will continue to highlight this potential
in the HWO/graphical HWO.

Otherwise, lingering low level moisture in forecast sounding
combined with northwest winds/upslope flow and sub zero 850mb temps
will lead to a few hours of snow showers in western Greenbrier
county Sunday night, where up to an inch of snow accumulation is
possible on grassy surfaces.

Winds gradually diminish Monday, and with downsloping winds and a
850 thermal trof east of the Blue Ridge, raised temps a few degrees
east of the Blue Ridge for highs on Monday. The warming trend
continues Tuesday as 1000-850mb thicknesses increase and a deep
western flow forms. As a result, leaned toward the warmer guidance
values for highs on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 130 PM EDT Friday...

Uncertainty and model spread increases following Tuesday.
Another synoptic scale short wave approaches the region from the
southern part of the jet stream on Wednesday or Thursday with
isentropic lift and overrunning, but a majority of the long
range guidance favors the highest probability of precipitation
just to the west.

Temperatures continue to gradually warm through Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...

Most parts of the region still are experiencing VFR conditions.
This is changing though. Progressively MVFR conditions are
arriving across the western half of the region in association
with an area of rain showers in advance of an approaching cold
front. As we head into the evening hours, look for conditions
to decrease to MVFR/IFR across the entire area as this
precipitation continues to progress into and through the region.

During the day Sunday, northwest flow behind the front will
increase. This will help yield some scattered upslope rain/snow
showers between roughly KLWB-KBCB-KTNB. Elsewhere across the
area, the back edge of the departing system will keep an area of
rain across eastern and northeastern sections of the region.
Flight categories will trend to MVFR ceilings and low end VFR
visibilities during the morning at most locations. By the end of
the 24 hours TAF forecast period, gusts at the higher elevations
will be nearing 25 to 30 kts.

Extended Discussion....
Sunday afternoon, look for precipitation in the east to
gradually give way to decreasing cloud cover thanks to the
northwest downslope flow. Across the mountains northwest will
help maintain upslope rain/snow showers with surface gusts the
the higher elevations nearing 35 to 45 kts.

Very gusty conditions will continue across the entire area
Sunday night with with upslope showers decreasing coverage.

The pressure gradient slackens and winds back enough by Monday
afternoon and evening to put an end to the gusty conditions and
scattered precipitation in the west. High pressure builds into
the area through mid-week with VFR conditions prevailing.

By Thursday, another cold front will be just west of the area,
so the potential for showers and sub-VFR conditions will
increase again, especially in the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS/WP
NEAR TERM...DS/WP
SHORT TERM...PH
LONG TERM...AMS
AVIATION...DS/RAB/WP
Hazardous weather outlook, Oct 28, 3:53 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 AM EDT Sat Oct 28 2017

NCZ004-005-020-VAZ022>024-033>035-043-290800-
Stokes-Rockingham-Yadkin-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Henry-
353 AM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near freezing temperatures are possible Sunday night.

Otherwise no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-290800-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
353 AM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms tonight may bring locally heavy
rain that could result in minor flooding of poor drainage or urban
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, gusty winds are expected late Sunday into Sunday night. Wind
gusts may reach 45 mph in the higher elevations.

Otherwise no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>012-020-WVZ042>044-507-508-290800-
Tazewell-Smyth-Bland-Giles-Wythe-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
353 AM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Moderate rain showers tonight may bring locally heavy rain that could
result in minor flooding of poor drainage or urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ032-290800-
Surry-Wilkes-Patrick-
353 AM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near freezing temperatures are possible Sunday night.

Otherwise no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ044>047-058-059-290800-
Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
353 AM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ013-014-018-019-290800-
Pulaski-Montgomery-Craig-Alleghany VA-
353 AM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 7:36 PM EDTAreal Flood AdvisoryRNKGrayson4 hr

Nearby

Wind Advisories in Virginia, 2017Wind Advisories in North Carolina, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.